Acetaminophen (Tylenol) and codeine is a prescription pain medicine. It is a narcotic, which means it has the potential to relieve pain while making you feel sleepy.
Acetaminophen and codeine
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Hydrocodone and acetaminophen overdose
Tylenol # 3 overdose; Phenaphen with codeine overdose; Tylenol with codeine overdose
Acetaminophen combined with codeine
Acetaminophen with codeine is commonly sold under the name Tylenol #3.
Airways and lungs:
Breathing shallow Breathing slow and labored
- Respiratory arrest
Eyes, ears, nose, and throat:
- Pinpoint pupils
Heart and blood vessels:
- Low blood pressure
- Stupor (lack of alertness)
Bluish skin(fingernails and lips)
- Cold, clammy skin
- Heavy sweating
Stomach and gastrointestinal system:
- Nausea and vomiting
Spasmsof the stomach and intestines
- Liver failure
- Kidney failure
Seek immediate medical help. This type of overdose can cause death. Do NOT make the person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient’s age, weight, and condition
- Name of the product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may be admitted to the hospital and may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support (artificial respiration)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous (through the vein) fluids
- Medication (antidote) to reverse the effects of the poison
- Tube through the mouth into the stomach to empty the stomach (
If there is a high level of acetaminophen in the blood, the patient will be given N-acetyl cysteine. Without this counteracting drug, called an antidote, deadly liver failure may occur.
How well a patient does depends on the amount of medication swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.
If an antidote can be given, recovery from an
Keep all medications in child-proof containers and out of reach of children. Read all medication labels and take only medications which have been prescribed for you.